Alert archive / Hawaii / High Surf Warnings in 2013

High Surf Warning 7, NWS Honolulu, HI

April 4, 2013Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Apr 4, 2013, 10:15 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 41 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2013, 10:15 AM HST (20:15 UTC)
Expired
Apr 6, 2013, 3:33 AM HST
In force
41 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 8.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2013-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2013-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

517 
WHHW40 PHFO 042015
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1015 AM HST THU APR 4 2013

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF MAUI...

.A POWERFUL NORTHWEST SWELL WILL BUILD THROUGH TONIGHT...AND PEAK
BY FRIDAY...PRODUCING HAZARDOUS SURF ALONG EXPOSED NORTH AND WEST
FACING SHORES.

HIZ001>003-006>008-012-013-017-019-020-050915-
/O.UPG.PHFO.SU.Y.0019.000000T0000Z-130407T0400Z/
/O.NEW.PHFO.SU.W.0007.130404T2015Z-130406T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
1015 AM HST THU APR 4 2013

...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. THE HIGH
SURF ADVISORY IS NO LONGER IN EFFECT. 

* SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU
  AND ALONG NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI... 20 TO
  25. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...15 TO 20
  FEET.

* TIMING...SPREADING FROM KAUAI TO OAHU AND MAUI COUNTY THIS
  AFTERNOON AND TONIGHT.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG
  LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY
  IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD
BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS
UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS.

&&

$$

HIZ018-050915-
/O.NEW.PHFO.SU.Y.0020.130404T2015Z-130406T1600Z/
MAUI LEEWARD WEST-
1015 AM HST THU APR 4 2013

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. 

* SURF...ALONG WEST FACING SHORES OF MAUI...10 TO 15 FEET. 

* TIMING...BUILDING TONIGHT. 

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING 
  SWIMMING DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$

BRAVENDER
6 follow-up statements
381 
WHHW40 PHFO 050136
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
336 PM HST THU APR 4 2013

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF MAUI AND NORTH
FACING SHORES OF THE BIG ISLAND...

.A POWERFUL NORTHWEST SWELL WILL BUILD THROUGH TONIGHT...AND PEAK
BY FRIDAY...PRODUCING HAZARDOUS SURF ALONG EXPOSED NORTH AND WEST
FACING SHORES.

HIZ001>003-006>008-012-013-017-019-020-051445-
/O.CON.PHFO.SU.W.0007.000000T0000Z-130406T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
336 PM HST THU APR 4 2013

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY. 

* SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU
  AND ALONG NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...20 TO
  25. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...15 TO 20
  FEET. 

* TIMING...SPREADING FROM KAUAI AND OAHU TO MAUI COUNTY THIS
  EVENING.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD
BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS
UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS.

&&

$$

HIZ025-051445-
/O.EXA.PHFO.SU.Y.0020.000000T0000Z-130406T1600Z/
BIG ISLAND NORTH AND EAST-
336 PM HST THU APR 4 2013

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. 

* SURF...ALONG NORTH FACING SHORES OF THE BIG ISLAND...15 TO 20
  FEET. 

* TIMING...BUILDING TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING 
  SWIMMING DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$

HIZ018-051445-
/O.CON.PHFO.SU.Y.0020.000000T0000Z-130406T1600Z/
MAUI LEEWARD WEST-
336 PM HST THU APR 4 2013

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY. 

* SURF...ALONG WEST FACING SHORES OF MAUI...10 TO 15 FEET.

* TIMING...BUILDING THIS EVENING.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$

BRAVENDER
301 
WHHW40 PHFO 051328
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
328 AM HST FRI APR 5 2013

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... 
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF MAUI AND NORTH
FACING SHORES OF THE BIG ISLAND...

.A POWERFUL NORTHWEST SWELL WILL PEAK TODAY...PRODUCING HAZARDOUS SURF
ALONG EXPOSED NORTH AND WEST FACING SHORES.

HIZ001>003-006>008-012-013-017-019-020-060230-
/O.CON.PHFO.SU.W.0007.000000T0000Z-130406T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
328 AM HST FRI APR 5 2013

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY. 

* SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU 
  AND ALONG NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...20 TO 
  25. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...15 TO 20 
  FEET. 

* TIMING...THROUGH TONIGHT.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. 

&&

$$

HIZ018-025-060230-
/O.CON.PHFO.SU.Y.0020.000000T0000Z-130406T1600Z/
MAUI LEEWARD WEST-BIG ISLAND NORTH AND EAST-
328 AM HST FRI APR 5 2013

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY. 

* SURF...ALONG NORTH FACING SHORES OF THE BIG ISLAND...15 TO 20 
  FEET. 

* TIMING...THROUGH TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. 

&&

$$

MORRISON
169 
WHHW40 PHFO 051745 CCA
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
743 AM HST FRI APR 5 2013

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... 
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF MAUI AND NORTH
FACING SHORES OF THE BIG ISLAND...

.A POWERFUL NORTHWEST SWELL WILL PEAK TODAY...PRODUCING HAZARDOUS SURF
ALONG EXPOSED NORTH AND WEST FACING SHORES.

HIZ001>003-006>008-012-013-017-019-020-060700-
/O.CON.PHFO.SU.W.0007.000000T0000Z-130406T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
743 AM HST FRI APR 5 2013

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY. 

* SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU 
  AND ALONG NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...20 TO 
  25. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...15 TO 20 
  FEET. 

* TIMING...THROUGH TONIGHT.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. 

&&

$$

HIZ018-025-060700-
/O.COR.PHFO.SU.Y.0020.000000T0000Z-130406T1600Z/
MAUI LEEWARD WEST-BIG ISLAND NORTH AND EAST-
743 AM HST FRI APR 5 2013

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY. 

* SURF...ALONG NORTH FACING SHORES OF THE BIG ISLAND...15 TO 20
  FEET. SURF ALONG WEST FACING SHORES OF MAUI...8 TO 12 FEET.

* TIMING...THROUGH TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. 

&&

$$

MORRISON/BURKE
886 
WHHW40 PHFO 060131
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 PM HST FRI APR 5 2013

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... 
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF MAUI AND NORTH
FACING SHORES OF THE BIG ISLAND...

.A POWERFUL NORTHWEST SWELL WILL PEAK THIS EVENING...PRODUCING HAZARDOUS
SURF ALONG EXPOSED NORTH AND WEST FACING SHORES. THIS SWELL WILL
GRADUALLY LOWER LATER TONIGHT AND SATURDAY.

HIZ001>003-006>008-012-013-017-019-020-061445-
/O.CON.PHFO.SU.W.0007.000000T0000Z-130406T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
331 PM HST FRI APR 5 2013

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY. 

* SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU 
  AND ALONG NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...20 TO 
  25. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...15 TO 20 
  FEET. 

* TIMING...THROUGH TONIGHT.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ018-025-061445-
/O.CON.PHFO.SU.Y.0020.000000T0000Z-130406T1600Z/
MAUI LEEWARD WEST-BIG ISLAND NORTH AND EAST-
331 PM HST FRI APR 5 2013

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY. 

* SURF...ALONG NORTH FACING SHORES OF THE BIG ISLAND...10 TO 15 FEET.
  SURF ALONG WEST FACING SHORES OF MAUI...8 TO 12 FEET.

* TIMING...THROUGH TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$
BURKE
676 
WHHW40 PHFO 060158 CCA
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
342 PM HST FRI APR 5 2013

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... 
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF MAUI AND NORTH
FACING SHORES OF THE BIG ISLAND...

.A POWERFUL NORTHWEST SWELL WILL PEAK THIS EVENING...PRODUCING HAZARDOUS
SURF ALONG EXPOSED NORTH AND WEST FACING SHORES. THIS SWELL WILL
GRADUALLY LOWER LATER TONIGHT AND SATURDAY.

HIZ001>003-006>008-012-013-017-019-020-061500-
/O.COR.PHFO.SU.W.0007.000000T0000Z-130406T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
342 PM HST FRI APR 5 2013

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY. 

* SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU 
  AND ALONG NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...20 TO 
  25 FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...15 TO 20 
  FEET. 

* TIMING...THROUGH TONIGHT.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ018-025-061500-
/O.CON.PHFO.SU.Y.0020.000000T0000Z-130406T1600Z/
MAUI LEEWARD WEST-BIG ISLAND NORTH AND EAST-
342 PM HST FRI APR 5 2013

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY. 

* SURF...ALONG NORTH FACING SHORES OF THE BIG ISLAND...10 TO 15 FEET.
  SURF ALONG WEST FACING SHORES OF MAUI...8 TO 12 FEET.

* TIMING...THROUGH TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$
BURKE
756 
WHHW40 PHFO 061333
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
333 AM HST SAT APR 6 2013

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... 

.A LARGE NORTHWEST SWELL WILL CONTINUE TO PRODUCE HAZARDOUS
SURF ALONG EXPOSED NORTH AND WEST FACING SHORES OF THE SMALLER
ISLANDS TODAY.

HIZ001>003-006>008-012-013-017-019-020-070245-
/O.CAN.PHFO.SU.W.0007.000000T0000Z-130406T1600Z/
/O.NEW.PHFO.SU.Y.0021.130406T1400Z-130407T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
333 AM HST SAT APR 6 2013

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU...
  AND ALONG NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI...14 TO
  18 FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...10 TO 14
  FEET.

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. 

&&

$$

HIZ018-025-061445-
/O.CAN.PHFO.SU.Y.0020.000000T0000Z-130406T1600Z/
MAUI LEEWARD WEST-BIG ISLAND NORTH AND EAST-
333 AM HST SAT APR 6 2013

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

THE NORTHWEST SWELL HAS DIMINISHED OVERNIGHT. THEREFORE...THE HIGH
SURF ADVISORY HAS BEEN CANCELLED FOR WEST MAUI AND THE NORTH
FACING SHORES OF THE BIG ISLAND.

$$

HOUSTON

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Apr 4, 10:00 AM HST, 15 minutes earlier.

Area forecast discussion, Apr 4, 10:00 AM HST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST THU APR 4 2013

.SYNOPSIS...
LIGHT TRADE WINDS WILL CONTINUE THROUGH TONIGHT...THEN INCREASE
ON FRIDAY AND SATURDAY. WINDS WILL TURN SOUTHEAST AND WEAKEN AGAIN
EARLY NEXT WEEK. BRIEF SHOWERS WILL FAVOR WINDWARD AREAS MAINLY
DURING THE NIGHT AND EARLY MORNING. LIGHT WINDS TODAY WILL ALLOW
CLOUDS AND ISOLATED SHOWERS TO DEVELOP OVER LEEWARD AND INTERIOR
AREAS DURING AFTERNOON. A LARGE NORTHWEST SWELL BUILDING THROUGH
TONIGHT WILL BRING HAZARDOUS SURF TO NORTH AND WEST FACING SHORES
THROUGH FRIDAY NIGHT.

&&

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS NEARLY ZONAL FLOW WITH A BROAD RIDGE JUST
WEST OF THE STATE...BETWEEN A BROAD TROUGH TO THE EAST AND A WEAK
TROUGH WELL TO THE WEST. A 90KT WESTERLY UPPER LEVEL JET IS LOCATED
JUST SOUTH OF THE STATE. AT THE SURFACE...A RIDGE IS LOCATED OVER
THE NORTHERN OFFSHORE WATERS...ASSOCIATED WITH A WEAK HIGH FAR EAST
NORTHEAST OF THE STATE. 12Z SOUNDINGS FROM LIHUE AND HILO SHOW
INVERSIONS AROUND 7-8KFT...WITH PRECIPITABLE WATERS RANGING FROM
0.94 INCHES AT HILO TO 1.16 INCHES AT HILO. EARLY MORNING MIMIC
TOTAL PRECIPITABLE WATER IMAGERY SHOWS HIGHER MOISTURE EXTENDING
EAST OF THE BIG ISLAND.

THE LIGHT PRESSURE GRADIENT WITH THE RIDGE JUST NORTH OF THE STATE
ALLOWED LAND BREEZES TO DEVELOP OVERNIGHT...AND SEA BREEZES ARE
EXPECTED FOR LEEWARD SECTIONS TODAY. IN THIS TYPE OF PATTERN...
CLOUDS AND SHOWERS DEVELOP ACROSS INTERIOR/LEEWARD SECTIONS DURING
THE AFTERNOON WHILE WINDWARD CLOUDS TYPICALLY DIMINISH OR CLEAR OUT
ALTOGETHER. THE CURRENT FORECAST HAS THIS IN HAND...WITH MOSTLY
CLOUDY CONDITIONS ACROSS LEEWARD SECTIONS BY AFTERNOON. LAND BREEZES
WILL DEVELOP AGAIN TONIGHT ACROSS LEEWARD SECTION. TRADE WINDS WILL
BE SLIGHTLY STRONGER TONIGHT THAN LAST NIGHT...AND DEWPOINT ARE A
FEW DEGREES WARMER. THEREFORE...LOW TEMPERATURES ARE EXPECTED TO BE
A COUPLE DEGREES WARMER THAN LAST NIGHT.

ON FRIDAY AND SATURDAY...THE HIGH NORTHEAST OF THE STATE STRENGTHENS
TO NEAR 1030MB AND REMAINS NEARLY STATIONARY. TRADE WINDS OVER THE
STATE WILL RESPOND BY INCREASING TO MODERATE TO FRESH SPEEDS
FRIDAY...AND REMAINING THAT WAY THROUGH SATURDAY. GIVEN THE LOCATION
OF THE LOW...THE TRADE WIND DIRECTION WILL BE MORE DUE EASTERLY THAN
IS TYPICAL. FORECAST SOUNDINGS AND CROSS SECTIONS SHOW LOW
INVERSIONS AND LIMITED LOW-LEVEL MOISTURE...WITH SLIGHTLY HIGHER
VALUES OVER THE EASTERN HALF OF THE STATE. THE INCREASED TRADES WILL
FOCUS THE LIMITED MOISTURE OVER WINDWARD SLOPES...WITH BRIEF SHOWERS
FAVORING NIGHTS AND MORNINGS.

FOR SUNDAY INTO EARLY NEXT WEEK...THE SURFACE HIGH SLOWLY DRIFTS
EASTWARD AS A FRONT APPROACHES FROM THE WEST. THERE ARE DIFFERENCES
BETWEEN THE GFS/ECMWF/NAVGEM WITH RESPECT TO THE LOW THAT DEVELOPS
AND TRACKS NORTH OF THE STATE. THE 12Z GFS AND ECMWF ARE IN BETTER
AGREEMENT THAN EARLIER RUNS...BUT THE ECMWF IS STILL SLOWER AND
STRONGER AS THE SYSTEM TRACKS NORTHEASTWARD. CLOSER TO THE
ISLANDS...THE GFS IS STRONGER THAN THE ECMWF WITH THE FRONT THAT
MOVES IN FROM THE NORTHWEST...WHICH DOES NOT SEEM AS LIKELY GIVEN
THE UPPER LEVEL PATTERN WITH ENERGY STAYING WELL NORTH OF THE AREA.
EVEN THE WEAKER BOUNDARY WILL DISPLACE THE RIDGE SOUTHWARD...AND
CAUSE WINDS TO VEER TO THE EAST-SOUTHEAST. WHILE THE GRADIENT MAY
MAINTAIN ITS STRENGTH...THE SMALLER ISLANDS MAY BE BLOCKED BY THE
BIG ISLAND AND CONSEQUENTLY SEE LIGHTER WINDS WITH LOCAL LAND AND
SEA BREEZE CIRCULATIONS. CONDITIONS SHOULD REMAIN DRY AND STABLE...
LEADING TO RAINFALL CHANCES WELL BELOW NORMAL FROM SUNDAY INTO
MONDAY.

BY THE MIDDLE OF THE WEEK...LOCAL DIFFERENCES BETWEEN THE GFS AND
ECMWF CONTINUE TO INCREASE. THE GFS HOLDS ONTO THE FRONT THAT IS
STALLED JUST OUTSIDE OF THE OFFSHORE WATERS...LIFTING IT NORTHWARD
SLOWLY AND KEEPING SOUTHEASTERLY FLOW ACROSS THE ISLANDS FOR LONGER.
THE ECMWF...WHICH WAS NOT AS STRONG WITH THE FRONT INITIALLY...
WEAKENS IT FURTHER AND LIFTS IT NORTHWARD FASTER THAN THE GFS. THIS
RETURNS MORE TYPICAL TRADE WINDS TO THE ISLANDS. IN ADDITION TO THE
EARLIER PREFERENCE TOWARD THE ECMWF SOLUTION...IT IS ALSO MORE IN
LINE WITH CLIMATOLOGY. THE CURRENT FORECAST IS GEARED MORE TOWARD
THE ECMWF SOLUTION.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL AT ALL TERMINALS THROUGH 18Z FRIDAY.
ISOLATED MVFR WILL BE POSSIBLE THIS AFTERNOON OVER MOUNTAIN AND
INTERIOR SECTIONS OF THE ISLANDS AS SEA BREEZES ARE EXPECTED.

&&

.MARINE...
A POWERFUL NORTHWEST SWELL REACHED BUOY 51101 NW OF KAUAI
OVERNIGHT...AND CONTINUES TO BUILD THIS MORNING. LONG-PERIOD
FORERUNNERS ALSO REACHED THE WAIMEA BUOY EARLY THIS MORNING.
LIFEGUARDS ON KAUAI REPORTED SURF UP TO 25 FEET...AND WE HAVE
UPGRADE THE HIGH SURF ADVISORY TO A WARNING. SURF WILL CONTINUE TO
BUILD ACROSS THE REST OF THE STATE THIS AFTERNOON AND EVENING. WITH
THE SWELL AT BUOY 51101 STILL ON ITS WAY UP...THE PEAK SHOULD ARRIVE
TONIGHT...WHICH IS IN LINE WITH THE 12Z WAVEWATCH III GUIDANCE.

COMBINED SEAS ARE EXPECTED TO EXCEED 10 FEET TONIGHT THROUGH FRIDAY
NIGHT...PRIMARILY DUE TO THE NORTHWEST SWELL. THIS WILL NECESSITATE
THE ISSUANCE OF A SMALL CRAFT ADVISORY /SCA/ THIS AFTERNOON FOR MOST
COASTAL WATERS. INCREASING TRADE WINDS MAY EXCEED 25 KT IN THE
WINDIER MARINE ZONES AROUND MAUI AND THE BIG ISLAND THIS WEEKEND...
WHICH WOULD ALSO REQUIRE THE ISSUANCE OF AN SCA.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING UNTIL 6 AM HST SATURDAY FOR NORTH AND WEST FACING
SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF
MAUI.

HIGH SURF ADVISORY UNTIL 6 AM HST SATURDAY FOR WEST FACING SHORES
OF MAUI.

&&

PUBLIC/MARINE...BRAVENDER
AVIATION...EVANS/BURKE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:20 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao19 hr
Apr 4, 10:15 AM HSTHigh Surf AdvisoryHFOKalawao41 hr

Nearby

High Surf Warnings in Hawaii, 2013Every high surf warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.